Methods: This case-control study was nested in a cohort of patients from Christian Medical College, Vellore. It was carried out from April 2014 to May 2015. All patients who were started on anti-tubercular treatment were clinically assessed for symptoms of hepatitis during follow up till the completion of treatment. The incidence of DILI was obtained from the cohort. The risk factors for DILI were identified by logistic regression analysis. A descriptive study of clinical profile and outcome of patients with DILI was conducted.
Results: A total of 393 patients were eligible for our study which included patients started on DOTS regimen and weight based daily regimen. Forty three patients developed DILI. Incidence of anti-tubercular drug induced liver injury was 9.7 %. Four patients developed acute liver failure with 15 patients developing severe hepatitis.
HIV infection, daily regimen, disseminated disease, hypoalbuminemia and chronic liver disease were found to be independent risk factors for development of DILI. A prediction score is suggested in which a score of > 5 will predict DILI with a sensitivity and specificity of 74% and 67% respectively. The majority of patients (77%) developed drug induced liver injury within first 2 months. The mean time duration for normalization of liver function was 22 days. All cause mortality in DILI was 4.7 %. 36 patients (84%) had complete resolution of hepatitis. At least 1 drug was successfully rechallenged in 28 out of 29 patients. Rechallenge by both ATS and BTS guidelines had similar successful rechallenge. The rates of rechallenge hepatitis were similar in both groups.
Conclusion: The study suggests that the combination of risk factors of extensive TB disease, HIV and under nutrition increase the vulnerability to drug induced liver disease particularly with daily TB treatment regimen, emphasizing the role of acquired risk factors in the development of DILI. Rechallenge by both ATS and BTS guidelines had similar successful rate.
S. S. R. Mani,
Christian Medical College,Vellore: